Why causes vaginal discharge to change odor?
Why would a woman's vaginal discharge change in odor abruptly? I haven't altered my diet or my exercise regimen, or my type of birth control, or anything else, but my discharge has recently begun to smell a lot stronger, and in a way I find somewhat unpleasant. Is this a sign of a problem?
Any change to your vaginal discharge can be a source of distress. The best types of physicians to approach with this problem include OBGYNs and primary care physicians such as a family doctor. A change in your vaginal discharge usually happens with a vaginal infection. If fowl smelling vaginal discharge is the primary symptom, then most likely it is due to one of 3 infections. Vaginal candidiasis (also known as a yeast infection) causes vaginal irritation, itching and increased amounts of discharge. Topical or oral anti-fungal medicines can help get rid of the infection quicker. Another possibility is bacterial vaginosis which is caused by an overgrowth of the bacteria Gardnerella Vaginalis. Finally, an infection known as Trichomoniasis can cause strong smelling vaginal discharge. For the last two, the antibiotic Flagyl is can get rid of the infection. In the case of trichomoniasis, and sexual partner you have would also need to be treated. I suggest that you schedule an appointment with your primary care physician or OBGYN. He or she can take a more detailed history of your symptoms and perform a thorough physical exam. Likely your doctor will decide to examine your vaginal discharge under a microscope to look for any of the above problems. Good luck.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.